My old friend Doris Barlow used to call me in a panic at night from her bed up at the Home to report that strangers were in her living room.
Not knowing how to respond, I’d ask her what they looked like and what they were doing, and she would describe them and say they were just talking among themselves – usually it would be two or three men and women and always a few children entertaining themselves or running out in the hall.
“What happens if you talk to them?” I asked. Silence. “I can’t TALK to them,” she’d finally say, and it was clear that on some level she knew they weren’t real, but on another level these people were as real as real could be.
“There’s a little man lying in my bed,” she whispered one night. “He’s about three feet long, has a black mustache, a short black beard and is dressed in a black suit.”
Support Local Journalism
Sometimes instead of people it would be cats – orphan cats that would come and go, and when they disappeared Doris would go hunting for them, down the halls and sometimes out of the building and off the grounds, which ultimately led to her daughters taking her to live with them in California.
I asked various medical people about this, who opined that it probably stemmed from the meds she was taking for her heart condition, maybe exacerbated by darkness and distress about impending long, sleepless nights for someone who, at best, had a tenuous grip on reality.
The other night I was talking on the phone with my 97-year-old mother, who has a very firm grip on reality. “I have to tell you something funny,” she said, “at least I hope you’ll think it’s funny – I do,” and went on to describe the hallucinations she was experiencing as a result of new heart medications she was taking. When it first happened, she thought she was going crazy (“It was so REAL!”), but when her doctor explained that it was a side effect, she relaxed and enjoyed the show.
A small boy sat by the side of the bed, resting his hand on her arm, while a woman in shadows in a corner of the room sat quietly. If she looked at them, they would disappear, so she’d just lie there watching them out of the corner of her eye, thoroughly entertained, looking forward to their next visit.
When I hung up the phone, I thought, “WHOA!” Doris and my mother were probably on the same meds, having the same reaction, but what a difference in their perceptions, and what a difference in the clarity of their understanding of it.
I thought I was going completely crazy when I was first put on a year-and-a-half regime of prednisone (steroids) and hadn’t been warned about any of its side effects.
For very old people, it’s easy to dismiss things like hallucinations as kind of “par for the course” in the process of dying, but in this new world of prescription diets I think the drug companies and medical world could do a better job of informing and warning both patients and their families about what to expect.
What are you supposed to say if a loved one reports a coatimundi on the couch? Do you go along with it or insist it doesn’t exist?
We have warning labels that our air bags and hair dryers may kill us – how about something on the heart-med bottle. WARNING: This medication may cause you to see little bearded men in your bed.
Su Lum is a longtime local who is glad her mother can differentiate. This column appears every Wednesday in The Aspen Times. Su Lum’s e-mail address is email@example.com.
Support Local Journalism
Readers around Aspen and Snowmass Village make the Aspen Times’ work possible. Your financial contribution supports our efforts to deliver quality, locally relevant journalism.
Now more than ever, your support is critical to help us keep our community informed about the evolving coronavirus pandemic and the impact it is having locally. Every contribution, however large or small, will make a difference.
Each donation will be used exclusively for the development and creation of increased news coverage.
Start a dialogue, stay on topic and be civil.
If you don't follow the rules, your comment may be deleted.
User Legend: Moderator Trusted User